Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 6, 2012, 11:43 AM EDT for McDowell County, Wyoming County, West Virginia; Buchanan County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2012, 11:43 AM EDT (15:43 UTC)
- Expired
- Aug 6, 2012, 1:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 422 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
123
WWUS81 KRLX 061543
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1143 AM EDT MON AUG 6 2012
VAZ004-WVZ024-025-033-034-061745-
BUCHANAN VA-LOGAN WV-MCDOWELL WV-MINGO WV-WYOMING WV-
1143 AM EDT MON AUG 6 2012
...SHOWERS AND THUNDERSTORMS WILL AFFECT BUCHANAN...SOUTHEASTERN
LOGAN...SOUTHEASTERN MINGO...SOUTHWESTERN WYOMING AND WESTERN
MCDOWELL COUNTIES...
AT 1136 AM EDT...TRAINING SHOWERS AND THUNDERSTORMS WERE ALONG A
LINE FROM 9 MILES SOUTHEAST OF LOGAN TO 4 MILES EAST OF WILLIAMSON
TO PIKEVILLE...MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3726 8225 3731 8230 3754 8198 3753 8205
3755 8208 3755 8213 3758 8213 3762 8218
3762 8221 3766 8224 3768 8222 3775 8184
3759 8143 3738 8159 3711 8200
$$
21What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:36 AM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 6, 10:36 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1036 AM EDT MON AUG 6 2012 .SYNOPSIS... WEAK FRONT MOVE SOUTHEAST...LINGERS ACROSS EASTERN KENTUCKY AND SOUTHERN WEST VIRGINIA THRU LATE AFTERNOON. DRIER AIR MOVES IN BEHIND THE FRONT AS IT WEAKENS/WASHES OUT TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATED TODAYS GRIDS TO ADJUST POP TIMING AND CLOUDS. FRONT WILL CONTINUE TO SLOWLY SAG AS HIGH PRESSURE TRIES TO BUILD IN FROM THE WEST TODAY. STORMS HANGING AROUND THE COALFIELDS AND INTO SW VA ZONES. FLOW WILL CONTINUE TO BE SLOW AND WILL HAVE TO WATCH THAT AREA FOR EXCESSIVE RAINS TODAY. FFG GUID AROUND 1.8 TO 2.O INCHES IN AN HOUR AND AROUND 2+ IN 3 HOURS. CURRENTLY ONLY BETWEEN 0.5 TO AN INCH HAS FALLEN ACROSS THE AREA. PREVIOUS DISCUSSION... A NEARLY STATIONARY FRONT REMAINS ROUGHLY ALONG THE OH RIVER THIS MORNING. SFC OBSERVATIONS SHOW DEWPOINT GRADIENT FROM THE LOWER 70S ALONG THE OH RIVER...RANGING TO THE UPPER 50S INTO CENTRAL OH. THIS FRONT WILL SLOWLY PUSH SOUTHEAST TO LINGER ACROSS E KY AND SW VA AND SOUTHERN WV THROUGH THIS AFTERNOON. ALTHOUGH ABUNDANT LOW LEVEL MOISTURE IS IN PLACE...THE LACK OF DESCENT FORCING WILL KEEP CONVECTION LIMITED TO THE CENTRAL AND SOUTHERN MOUNTAINS OF THE AREA. KEPT CHANCE POPS ACROSS SOUTHERN WV AND SOUTHWEST VA THROUGH TONIGHT. WENT CLOSER TO THE BIAS CORRECTED MAV/MET BLEND FOR MID 80S NORTH AND WEST...RANGING TO THE UPPER 70S EASTERN MOUNTAINS. EVEN WITH RELATIVELY DRIER AIR FILTERING IN FROM THE WEST...DEWPOINTS WILL KEEP LOWS IN THE MID 60S WITH AREAS OF DENSE FOG DEVELOPING OVERNIGHT AS CLEARING SPREADS FROM WEST TO EAST. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... TUESDAY AREA REMAINS BASICALLY AT THE BASE OF A BROAD TROUGH LOCATED OVER SE CANADA WITH UPPER RIDGING OVER INTERMOUNTAIN WEST. LATEST 06.00 NAM RUN SHUNTS LLVL MOISTURE JUST A BIT FURTHER SOUTH VERSUS PREVIOUS RUN...BUT STILL REMAINS LARGELY HUNG UP IN DEEP LAYER SW FLOW ALOFT NEAR OUR SOUTHEAST CWA BORDER. WILL CONTINUE ONGOING POPS BASICALLY ALONG SE CWA BORDER WITH ONLY MINOR TWEAKS MADE WITH SOUTHERLY CONVERGENT FLOW ALONG THE RIDGETOPS. STORM MOTIONS WILL BE SLOW TO THE EAST/SOUTHEAST BUT WILL ALLOW FOR SOME POSSIBLE DEVELOPMENT ALONG ADJACENT LOWLANDS TO THE NORTHWEST WITH SLIGHT CHANCE POPS TO ACCOUNT FOR THE POSSIBILITY OF AN OUTFLOW BOUNDARY INITIATING DEVELOPMENT IN THIS AREA. WILL WIND DOWN POPS DURING THE OVERNIGHT HOURS AS EXPECTED BUT WILL CONTINUE SLIGHT CHANCE POPS GENERALLY IN THE SAME AREA..BUT WITH AN EMPHASIS ON THE SOUTHERN VA COUNTIES WHERE A GOOD LAYER OF MOISTURE REMAINS ABOVE 850MB WITH LITTLE/NO MOST UNSTABLE INHIBITION. NOT MUCH CHANGES ON WEDNESDAY VERSUS TUESDAY. THE BROAD TROUGH AXIS SHIFTS SLIGHTLY TO THE EAST. MORE ORGANIZED LARGE SCALE FORCING FOR SUBSIDENCE DOES OVERSPREAD THE AREA BUT THIS REMAINS GENERALLY WEAK. THE COLD FRONT WHICH BEGAN TO WASH OUT TUESDAY IS NO LONGER...WITH SOUTHWEST SFC WINDS OVER THE FORECAST AREA. LLVL MOISTURE REMAINS IN PLACE GENERALLY IN THE SAME AREA ALONG THE SOUTHEAST CWA BORDER...AND WITH A MORE SOUTHERLY WIND DIRECTION NOTED ACROSS VIRGINIA CREATING SOME CONVERGENCE IN THE EASTERN HIGH TERRAIN ONCE AGAIN EXPECT A GENERAL REPEAT OF TUESDAY WITH REGARD TO POPS. DID ELECT TO NUDGE HIGH TEMPS UP A COUPLE OF DEGREES WEDNESDAY VERSUS TUESDAY WITH TEMPS ABOUT 1C-2C WARMER PROGGED AT BOTH 850MB AND 925MB. && .LONG TERM /THURSDAY THROUGH SUNDAY/... 12Z GFS AND 12Z ECMWF SOLUTIONS CONTINUE TO AGREE THAT THE MID LEVEL RIDGE...BAKING THE PLAINS THIS SUMMER...WILL SLIDE BACK WEST INTO THE GREAT BASIN...FOR THE START OF THIS LONG RANGE PERIOD. STILL SEEING A STRONG TROF FOR AUGUST SWINGING THROUGH OUR VICINITY ON FRIDAY INTO SATURDAY...WITH SURFACE FRONT LIKELY AHEAD OF IT...SAY LATE THURSDAY OR FRIDAY. THIS WOULD BRING COOLER TEMPERATURES FOR DAY 6 AND DAY 7. PROBLEM FOR WEDNESDAY NIGHT AND THURSDAY IS THE DEEP MOISTURE LINGERING TO OUR SOUTHEAST. WILL TRY TO HOLD WEDNESDAY NIGHT DRY MAINLY FOR COUNTIES NORTH OF A HTS-CRW-EKN LINE...WITH SOME 20 POPS ALONG OUR SOUTHEASTERN COUNTIES WEDNESDAY NIGHT. POPS INCREASE THURSDAY INTO FRIDAY AHEAD OF FRONT. DID LOWER HPC MEDIUM RANGE POPS FOR WEEKEND A BIT...FIGURING MAYBE SOME SHOWERS IN THE COOLER CYCLONIC FLOW ESPECIALLY IN THE AFTERNOON. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... A WEAK FRONTAL BOUNDARY CONTINUES TO LINGER ALONG THE OHIO RIVER. VFR FROM PKB TO HTS AND POINTS WEST. MVFR CONDITONS IN CIGS AND VSBYS OVER THE REST OF THE TAF SITES ATTM. SOME CONVECTION MAINLY AROUND BKW THIS MORNING AND AFTERNOON WILL CONTINUE UNTIL LATE THIS AFTERNOON OR EARLY EVENING. THE FRONT WILL CONTINUE TO SLOWLY SAG SOUTHEAST TODAY. CLEARING WILL BE SLOW FROM THE WEST AS HIGH PRESSURE TRIES TO BUILD IN ACROSS THE AREA. PLENTY OF MOISTURE WILL LINGER INTO TONIGHT AND ANY AREAS THAT SEE CLEARING SHOULD SEE MVFR TO LIFR FOG FORMING OVERNIGHT TOWARDS 12Z TUESDAY. VFR CONDTIONS WILL RETURN AFTER 13Z-14Z TUESDAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: MEDIUM TO HIGH. ALTERNATE SCENARIOS: DEVELOPMENT OF MVFR/IFR CIGS AND VSBYS IN FOG OVERNIGHT MAY VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H M H H M M EKN CONSISTENCY L L M H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY L M H H H H H H H H H H AFTER 12Z TUESDAY... IFR CONDITIONS IN FOG EXPECTED TUESDAY MORNING. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/MZ NEAR TERM...JS/ARJ SHORT TERM...50 LONG TERM...KTB AVIATION...JS/ARJ
Hazardous weather outlook, Aug 6, 4:36 AM EDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 436 AM EDT MON AUG 6 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-070845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 436 AM EDT MON AUG 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 7:39 AM EDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 AM EDT MON AUG 6 2012
VAZ004-WVZ024-033-034-061230-
BUCHANAN VA-MCDOWELL WV-MINGO WV-WYOMING WV-
739 AM EDT MON AUG 6 2012
...NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
BUCHANAN...MCDOWELL...SOUTHEASTERN MINGO AND SOUTHERN WYOMING
COUNTIES...
AT 730 AM EDT...A CLUSTER OF SCATTERED SHOWERS AND ISOLATED
THUNDERSTORM WAS MOVING EAST ACROSS THE EXTREME SOUTHWEST PORTIONS
OF WEST VIRGINIA AND SOUTHWEST OHIO.
RADAR INDICATES THAT THESE MODERATE SHOWERS ARE TRAINING OVER THE
SAME AREA...WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3727 8225 3731 8230 3753 8199 3755 8213
3759 8213 3764 8222 3765 8221 3764 8135
3755 8131 3752 8122 3746 8130 3742 8128
3741 8131 3732 8136 3720 8156 3719 8168
3723 8173 3720 8176 3716 8187
08Special weather statement, Aug 6, 9:44 AM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
944 AM EDT MON AUG 6 2012
VAZ004-WVZ024-033-034-061545-
BUCHANAN VA-MCDOWELL WV-MINGO WV-WYOMING WV-
944 AM EDT MON AUG 6 2012
...TRAINING SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH CENTRAL
BUCHANAN...NORTHWESTERN MCDOWELL...SOUTHERN MINGO AND WEST CENTRAL
WYOMING COUNTIES...
AT 930 AM EDT...TRAINING SHOWERS AND THUNDERSTORMS WERE MAINLY
LOCATED FROM 3 MILES SOUTHEAST OF WILLIAMSON TO WILLIAMSON AND OVER
THE REST OF THE AREA...MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE WILL ALSO IMPACT THE FOLLOWING MAJOR ROAD...ROUTE 119 BETWEEN
MILE MARKERS 1 AND 9.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3743 8212 3754 8198 3753 8205 3755 8208
3755 8213 3758 8213 3762 8218 3768 8231
3777 8234 3781 8232 3773 8209 3770 8208
3770 8204 3764 8200 3768 8193 3760 8172
3736 8188
21Local storm report, Aug 6, 10:25 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1025 AM EDT MON AUG 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN RUTLAND 39.04N 82.13W
08/05/2012 E4.00 INCH MEIGS OH TRAINED SPOTTER
STORM TOTAL AMOUNT OF 4.00 VERIFIED WITH STORM TOTAL
AMOUNT ON RADAR.
&&
EVENT NUMBER RLX1200496
LZSpecial weather statement, Aug 6, 11:43 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1143 AM EDT MON AUG 6 2012
VAZ004-WVZ024-025-033-034-061745-
BUCHANAN VA-LOGAN WV-MCDOWELL WV-MINGO WV-WYOMING WV-
1143 AM EDT MON AUG 6 2012
...SHOWERS AND THUNDERSTORMS WILL AFFECT BUCHANAN...SOUTHEASTERN
LOGAN...SOUTHEASTERN MINGO...SOUTHWESTERN WYOMING AND WESTERN
MCDOWELL COUNTIES...
AT 1136 AM EDT...TRAINING SHOWERS AND THUNDERSTORMS WERE ALONG A
LINE FROM 9 MILES SOUTHEAST OF LOGAN TO 4 MILES EAST OF WILLIAMSON
TO PIKEVILLE...MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3726 8225 3731 8230 3754 8198 3753 8205
3755 8208 3755 8213 3758 8213 3762 8218
3762 8221 3766 8224 3768 8222 3775 8184
3759 8143 3738 8159 3711 8200
21The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:39 AM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 51 min |
| Aug 6, 9:44 AM EDT | Special Weather Statement | RLX | Mingo | 2 hr |
| Aug 5, 8:36 PM EDT | Areal Flood Warning | RLX | Gallia, Meigs | 3 hr |
Nearby
Special Weather Statements in West Virginia, 2012Special Weather Statements in Virginia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.